Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Aug 5, 2012, 11:32 PM EDT for Nassau County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2012, 11:32 PM EDT (03:32 UTC)
- Expired
- Aug 6, 2012, 12:30 AM EDT
- In force
- 58 min
- Issued by
- NWS New York, NY
County Nassau County, NY
The radar
The Brookhaven radar (KOKX), 44 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1710 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
818
WWUS81 KOKX 060332
SPSOKX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1132 PM EDT SUN AUG 5 2012
NYZ078-080-178-179-060430-
NORTHWEST SUFFOLK-SOUTHERN NASSAU-SOUTHERN QUEENS-SOUTHWEST SUFFOLK-
1132 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NASSAU AND SUFFOLK
COUNTIES...
AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF LONG BEACH...AND MOVING EAST
TO NORTHEAST AT 35 MPH.
HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER
HOUR CAN CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF
POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4058 7380 4070 7372 4092 7295 4076 7287
4072 7287 4066 7304 4061 7326 4063 7335
4058 7356
$$
GCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 11:10 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 5, 11:10 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1110 PM EDT SUN AUG 5 2012
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT. HIGH
PRESSURE BUILDS IN THROUGH THE MIDDLE OF THE WEEK. A SLOW MOVING
FRONTAL SYSTEM MAY THEN IMPACT THE AREA FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ANOTHER LINE OF HVY SHOWERS AND TSTMS CONTINUES TO DEVELOP AND MV
NE ACROSS EASTERN NJ.
BASED ON CURRENT MOVEMENT AND NE DEVELOPMENT...HVY SHOWERS AND TSTMS
WILL BE MVG NE ACROSS LONG ISLAND...MAINLY FROM NASSAU COUNTY EAST.
HVY RAIN ALONG WITH WIND GUSTS UP TO 40 MPH AND FREQUENT LIGHTNING
WILL ACCOMPANY THESE STORMS.
THESE STORMS COULD CLIP SOUTHERN BROOKLYN AND QUEENS UNTIL 11:30 PM.
OTHERWISE... THEY WILL IMPACT LONG ISLAND BETWEEN 11:30 PM AND
1:30 AM.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
12Z MODEL SUITE HAS COME IN QUICKER WITH THE CLEARING FOR MON.
HAVE ACCEPTED THIS TREND BASED ON WHERE THE SYSTEM CURRENTLY IS
AND THE 00Z ECMWF. FCST INDICATES A SUNNY AFTN. HUMIDITY WILL BE
MUCH LOWER AS THE MOIST AIR MASS IS SHUNTED OFFSHORE. TEMPS A BLEND
OF GUIDANCE AND SEASONAL.
THERE IS A MDT RISK OF RIPS ON THE OCEANFRONT.
MAINLY SKC AND COOL MON NGT WITH TEMPS DROPPING INTO THE 50S
ACROSS THE COOL SPOTS.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
FAIR WEATHER THRU MIDWEEK WITH HI PRES TRAVERSING THE ERN SEABOARD.
RETURN FLOW THEN BRING ENOUGH HUMIDITY FOR PERHAPS A FEW ISOLD
DIURNAL TSTMS...MAINLY ACROSS THE INTERIOR...WED.
AS THE UPR RIDGE OVER THE PLAINS BUILDS WWD OVER THE 4
CORNERS...THIS WILL OPEN THE DOOR TO UPR LOWS DROPPING W OF THE
CWA FOR THE END OF THE WEEK. THE RESULT WOULD BE INCREASING
HUMIDITY AND CHANCES FOR PCPN WITH SW FLOW ALOFT. WRT
SPECIFICS...THE 12Z GFS IS SIGNIFICANTLY DIFFERENT THAN THE 12Z
ECMWF...WITH THE ECMWF MUCH SLOWER WITH THE ONSET OF ORGANIZED
ACTIVITY OVER THE CWA. BECAUSE THE GFS TENDS TO OVER INITIATE
CONVECTION AND THE ECMWF HAS A GOOD TRACK RECORD WITH THE DYNAMICS
AT THE MEDIUM RANGE...WILL LEAN TOWARDS LWR POPS IN THE THU TIME
PERIOD AND FOCUS THE POTENTIAL ON FRI INTO THE WEEKEND FOR NOW.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT.
THUNDERSTORMS HAVE ENDED...AND SHOWERS CONTINUE TO TAPER OFF.
ANOTHER AREA OF THUNDERSTORMS IS MOVING THROUGH SOUTHERN AND
CENTRAL NJ. SHOULD SOME OF THE SHOWERS DEVELOP A BIT FARTHER
NORTH...THEN THEY MAY CLIP KEWR/KJFK BETWEEN 03-04Z...BUT THE
STRONGEST OF THE STORMS SHOULD REMAIN SOUTH OF THE TERMINALS.
ANOTHER ROUND OF SHOWERS IS POSSIBLE WITH THE ACTUAL PASSAGE OF
THE COLD FRONT BETWEEN 06-12Z. A BRIEF PERIOD OF IFR CONDS IS
POSSIBLE.
GENERALLY VFR CONDS...EXCEPT IN TSRA...IN WHICH CONDS WOULD DROP
TO MVFR OR EVEN IFR.
COLD FRONT SWINGS THROUGH THE REGION BETWEEN MIDNIGHT AND 10Z.
WINDS SHIFT FROM SW...TO W...THEN TO NW FAIRLY QUICKLY.
NW WINDS WILL THEN AVERAGE 10-15 KT MONDAY MORNING BEFORE BACKING
TO THE WEST BY AFTERNOON.
OUTLOOK FOR 03Z TUESDAY THROUGH FRIDAY...
.MONDAY NIGHT-WEDNESDAY...VFR.
.THURSDAY-FRIDAY...MVFR OR LOWER POSSIBLE IN SCATTERED SHOWERS/TSTMS.
&&
.MARINE...
UPDATED WEATHER GRIDS FOR LINE OF THUNDERSTORMS MOVING THROUGH THE
WATERS THIS EVENING.
WINDS WILL GRADUALLY INCREASE THRU THIS EVE AS THE PRES GRAD
TIGHTENS. WITH NEAR SHORE MESONET DATA ALREADY COMING IN WITH THE
LOW 20S...WILL ISSUE A SCA FOR TNGT FOR ALL BUT THE HARBOR. TSTMS
WILL PRODUCE GUSTS IN EXCESS OF 30KT TNGT.
WINDS DECREASE ACROSS ALL THE WATERS MON AFT THE WIND SHIFT BEHIND
THE FRONT. THE SCA WILL NEED TO REMAIN UP FOR THE OCEAN WITH
LINGERING SEAS.
WINDS AND SEAS WILL THEN REMAIN BLW SCA LVL THRU MID WEEK WITH
HIGH PRES OVER THE WATERS. SCA CONDITIONS MAY DEVELOP NEAR THE END
OF THE WEEK.
&&
.HYDROLOGY...
THE FLASH FLOOD WATCH HAS BEEN CANCELLED. THE THREAT OF HEAVY
RAINFALL HAS ENDED...AND NO REPORTS OF FLASH FLOODING HAVE BEEN
RECEIVED. UP TO AN ADDITIONAL HALF INCH OF RAINFALL IS EXPECTED
OVERNIGHT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ330-335-340-
345.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT MONDAY FOR ANZ355.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353.
&&
SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MPS
MARINE...JMC
HYDROLOGY...JMCHazardous weather outlook, Aug 5, 8:41 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 841 PM EDT SUN AUG 5 2012 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-061000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 841 PM EDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-061000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 841 PM EDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS MAY PRODUCE WIND GUSTS OVER 35 KT THROUGH THE REMAINDER OVER THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Local storm report, Aug 5, 8:26 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
826 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG RINGWOOD 41.11N 74.27W
08/05/2012 PASSAIC NJ LAW ENFORCEMENT
TREES DOWN ON SLOATSBURG ROAD IN RINGWOOD. TIME
ESTIMATED BY RADAR.
&&
DSLocal storm report, Aug 5, 8:34 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
834 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG 2 W BAYSIDE 40.79N 73.81W
08/05/2012 QUEENS NY EMERGENCY MNGR
TREES DOWN ON 45TH DRIVE. TIME ESTIMATED BY RADAR.
&&
DSLocal storm report, Aug 5, 9:20 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
920 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG RINGWOOD 41.11N 74.27W
08/05/2012 PASSAIC NJ LAW ENFORCEMENT
TREES DOWN ON SLOATSBURG ROAD IN RINGWOOD. TIME
ESTIMATED BY RADAR.
0727 PM TSTM WND GST NEWARK AIRPORT 40.69N 74.18W
08/05/2012 M60 MPH ESSEX NJ ASOS
0736 PM MARINE TSTM WIND 1 NNE SAINT GEORGE 40.66N 74.07W
08/05/2012 M58 MPH ANZ338 NY MESONET
0737 PM MARINE TSTM WIND 1 N ELM PARK 40.64N 74.15W
08/05/2012 M46 MPH RICHMOND NY MESONET
0757 PM TSTM WND DMG 2 W BAYSIDE 40.79N 73.81W
08/05/2012 QUEENS NY EMERGENCY MNGR
TREES DOWN ON 45TH DRIVE. TIME ESTIMATED BY RADAR.
&&
DSLocal storm report, Aug 5, 9:36 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
936 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM MARINE TSTM WIND 1 NW RAYNHAM 41.28N 72.91W
08/05/2012 M42 MPH NEW HAVEN CT MESONET
&&
DSLocal storm report, Aug 5, 9:54 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
954 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG RINGWOOD 41.11N 74.27W
08/05/2012 PASSAIC NJ LAW ENFORCEMENT
TREES DOWN ON SLOATSBURG ROAD IN RINGWOOD. TIME
ESTIMATED BY RADAR.
0727 PM TSTM WND GST NEWARK AIRPORT 40.69N 74.18W
08/05/2012 M60 MPH ESSEX NJ ASOS
0736 PM MARINE TSTM WIND 1 NNE SAINT GEORGE 40.66N 74.07W
08/05/2012 M58 MPH ANZ338 NY MESONET
0737 PM MARINE TSTM WIND 1 N ELM PARK 40.64N 74.15W
08/05/2012 M46 MPH RICHMOND NY MESONET
0757 PM TSTM WND DMG 2 W BAYSIDE 40.79N 73.81W
08/05/2012 QUEENS NY EMERGENCY MNGR
TREES DOWN ON 45TH DRIVE. TIME ESTIMATED BY RADAR.
0836 PM MARINE TSTM WIND 1 NW RAYNHAM 41.28N 72.91W
08/05/2012 M42 MPH NEW HAVEN CT MESONET
&&
DSSpecial weather statement, Aug 5, 11:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1132 PM EDT SUN AUG 5 2012
NYZ078-080-178-179-060430-
NORTHWEST SUFFOLK-SOUTHERN NASSAU-SOUTHERN QUEENS-SOUTHWEST SUFFOLK-
1132 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NASSAU AND SUFFOLK
COUNTIES...
AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF LONG BEACH...AND MOVING EAST
TO NORTHEAST AT 35 MPH.
HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER
HOUR CAN CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF
POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4058 7380 4070 7372 4092 7295 4076 7287
4072 7287 4066 7304 4061 7326 4063 7335
4058 7356
GCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:19 PM EDT | Special Marine Warning | OKX | 41 min | |
| Aug 5, 8:21 PM EDT | Special Marine Warning | OKX | 39 min | |
| Aug 5, 11:14 PM EDT | Special Marine Warning | OKX | 61 min | |
| Aug 5, 11:23 PM EDT | Special Marine Warning | OKX | 67 min | |
| Aug 5, 11:48 PM EDT | Special Marine Warning | OKX | 57 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.